Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 246, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 27, 2016, 2:55 PM EDT for Chatham County, Harnett County, Lee County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2016, 2:55 PM EDT (18:55 UTC)
- Expired
- Jul 27, 2016, 3:33 PM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chatham County, NC, Harnett County, NC, Lee County, NC
The radar
The Raleigh/Durham radar (KRAX), 60 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1613 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
680
WUUS52 KRAH 271855
SVRRAH
NCC037-085-105-271945-
/O.NEW.KRAH.SV.W.0246.160727T1855Z-160727T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL HARNETT COUNTY IN CENTRAL NORTH CAROLINA...
SOUTHEASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA...
LEE COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 345 PM EDT
* AT 255 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SANFORD...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SANFORD...LILLINGTON...BROADWAY...GUM SPRINGS...SEMINOLE...LEMON
SPRINGS...DUNCAN...CUMNOCK...TRAMWAY AND OLIVIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3534 7913 3534 7926 3535 7927 3555 7926
3560 7897 3555 7882 3532 7879
TIME...MOT...LOC 1855Z 265DEG 17KT 3548 7911
HAIL...<.75IN
WIND...60MPH
$$
232 follow-up statements
587
WWUS52 KRAH 271917
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT WED JUL 27 2016
NCC037-085-105-271945-
/O.CON.KRAH.SV.W.0246.000000T0000Z-160727T1945Z/
HARNETT NC-CHATHAM NC-LEE NC-
317 PM EDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL HARNETT...SOUTHEASTERN CHATHAM AND CENTRAL LEE
COUNTIES...
AT 317 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
SANFORD...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SANFORD...LILLINGTON...BROADWAY...SEMINOLE...DUNCAN...OLIVIA...
RAVEN ROCK STATE PARK AND SHEARON HARRIS RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3534 7915 3540 7918 3547 7920 3556 7921
3560 7897 3555 7882 3532 7879 3534 7913
TIME...MOT...LOC 1917Z 265DEG 14KT 3549 7900
HAIL...<.75IN
WIND...60MPH
$$
KRD684
WWUS52 KRAH 271933
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT WED JUL 27 2016
NCC037-085-105-271942-
/O.CAN.KRAH.SV.W.0246.000000T0000Z-160727T1945Z/
HARNETT NC-CHATHAM NC-LEE NC-
333 PM EDT WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARNETT...SOUTHEASTERN
CHATHAM AND CENTRAL LEE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3534 7915 3540 7918 3547 7920 3556 7921
3560 7897 3555 7882 3532 7879 3534 7913
TIME...MOT...LOC 1930Z 265DEG 17KT 3550 7891
$$
KRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:42 PM EDT, 13 minutes earlier.
Area forecast discussion, Jul 27, 2:42 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 242 PM EDT WED JUL 27 2016 .Synopsis... Strong high pressure aloft will extend across the region through Thursday, bringing continued hot and humid conditions to central NC. The chance for afternoon storms will increase toward the weekend. && .NEAR TERM /through tonight/... As of 1112 AM Wednesday... Today: Persistent mid/upper level anticyclone located just to the south/southeast of central NC will continue to provide the region with hot and humid conditions with another day of afternoon temps in the mid to upper 90s and heat index values in the 103-109 degree range (highest east and south again). Given the consecutive days of heat index values of around 100/low 100s across the northwest piedmont and warm overnight lows have decided to expand the heat advisory to encompass the entire area. Strong surface heating within the high PW air mass in place will support isolated to scattered convection this afternoon, though the remnant outflow boundary from last night's convection could lead to convective initiation. Proximity to the modest 30kt mid-level flow over the Mid-Atlantic states, on the northern periphery the upper anticyclone, could support a few severe clusters, especially across the northern half of the forecast area. The primary threat again will be locally damaging wind gusts. Given PW's around 2 inches+ heavy rain will be possible, with a threat of localized flooding if any clusters slowly track across an urban area. Tonight: Most convection will generally die off by late evening with another warm night expected. Expect lows temps tonight to generally be in the mid to upper 70s. Can't completely rule out additional weak disturbance tracking across northern portions of the area overnight, possibly sparking a shower or storm, though think any activity will be quite isolated as we should still be under the general influence from the nearby mid/upper level ridge. && .SHORT TERM /Thursday and Thursday night/... As of 325 AM Wednesday... Thursday: The persistent mid/upper level ridge will again provide central NC with another hot and humid day for Thursday, with a the main threat of storms across the northern half of the area again. Additional strong to severe storms will be possible in the late afternoon/evening, with the main threat again from locally damaging wind gusts along with a localized flooding threat (mainly urban areas) and dangerous cloud to ground lightning. Expect high temps will gain be in the mid to upper 90s, with similar heat index values and likely another heat advisory. Model guidance in good agreement in their depiction of a s/w lifting newd from the TN valley Thursday night, and into the Mid Atlantic Friday. This feature will aid to enhance low level confluence along a surface trough across the NC Piedmont, and lead to a decent chance for scattered convection, especially during max heating Friday afternoon. May see a few showers/t-storms late Thu night in vicinity of the NW Piedmont. && .LONG TERM /Friday through Wednesday/... As of 235 PM Wednesday... A shortwave moving across the Mid Atlantic on Friday will act to suppress the upper ridge that has been the cause of our extreme further to the south and east of NC. This will be the beginning of a pattern change for the region, with troughing eventually dominating the east coast by early next week. Therefore, for late in the week and into the weekend, deep southwesterly flow will set up over the area as the mean trough axis stays to the west. Thus, convective development will largely hinge on disturbances moving through in the flow aloft. These disturbances are difficult to time this far out, therefore will show mostly a diurnal trend on near normal convective chances. Then, we should see precip chances increasing some more into early next week as the aforementioned trough begins to progress east towards our region. The extreme heat should finally let up as the upper ridge is suppressed and clouds/precip chances will be on the rise. Thus, am expecting max temps to trend from the low/mid 90s on Friday and Saturday to the upper 80s/lower 90s early next week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 130 PM Wednesday... Isolated to scattered convection could impact any of the terminals this afternoon and evening. A brief period of Sub-VFR conditions will be possible with the stronger storms, along with gusty winds. Convection should begin to wane aoa 03z, with generally dry conditions overnight. Patchy sub-VFR fog and/or stratus will be possible again on Thursday morning, especially near locations that receive heavy rain. Outlook: Outside of isolated to scattered storms each afternoon/evening and some patchy early morning fog, expect predominately VFR conditions through Friday. Rain chances are expected to increase by the weekend and into early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for NCZ007>011-021>028- 038>043-073>078-083>086-088-089. && SYNOPSIS...WSS NEAR TERM...CBL/BSD SHORT TERM...WSS LONG TERM...KRD AVIATION...CBL
Hazardous weather outlook, Jul 27, 3:55 AM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 355 AM EDT WED JUL 27 2016 NCZ008>011-023>028-039>043-073>078-083>086-088-089-280930- GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-FRANKLIN-NASH- EDGECOMBE-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY- MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- SAMPSON- 355 AM EDT WED JUL 27 2016 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THE COMBINATION OF THE HEAT AND HUMIDITY WILL CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES THIS AFTERNOON. THOSE SPENDING ANY LENGTH OF TIME OUTDOORS NEED TO TAKE PRECAUTIONS TO PREVENT HEAT ILLNESSES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT ADVISORIES MAY BE NECESSARY THURSDAY AND FRIDAY AS THE HOT TEMPERATURES AND HIGH HUMIDITY CONTINUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ007-021-022-038-280930- PERSON-FORSYTH-GUILFORD-DAVIDSON- 355 AM EDT WED JUL 27 2016 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST PIEDMONT OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THE COMBINATION OF HEAT AND HIGH HUMIDITY WILL CREATE HEAT INDEX VALUES BETWEEN 102 AND 106 DEGREES. THOSE SPENDING ANY LENGTH OF TIME OUTDOORS NEED TO TAKE PRECAUTIONS TO PREVENT HEAT ILLNESSES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE HEAT AND THE HUMIDITY WILL CONTINUE THROUGH FRIDAY, LIKELY PROMPTING ADDITIONAL HEAT ADVISORIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 2:51 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT WED JUL 27 2016
NCZ039-040-075>077-272015-
RANDOLPH NC-LEE NC-CHATHAM NC-MOORE NC-HARNETT NC-
251 PM EDT WED JUL 27 2016
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PORTIONS
OF RANDOLPH...LEE...CHATHAM...NORTHERN MOORE AND CENTRAL HARNETT
COUNTIES UNTIL 415 PM EDT...
AT 250 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ASHEBORO TO 10
MILES SOUTHWEST OF LILLINGTON. MOVEMENT WAS EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SANFORD...ASHEBORO...PITTSBORO...LILLINGTON...SILER CITY...
NORTH CAROLINA ZOO...GOLDSTON...SEAGROVE...RAMSEUR AND BROADWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3573 8006 3584 7954 3581 7903 3569 7897
3561 7899 3558 7891 3552 7888 3527 7866
3526 7898 3544 7959 3551 7977 3551 8006
TIME...MOT...LOC 1850Z 263DEG 12KT 3570 7973 3532 7897
KDSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:06 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 39 min |
| Jul 26, 8:45 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 45 min |
| Jul 26, 9:39 PM EDT | Special Weather Statement | RAH | Wake | 66 min |
| Jul 26, 9:43 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange, Wake | 47 min |
| Jul 26, 10:06 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Orange, Wake | 114 min |
| Jul 26, 11:26 PM EDT | Special Weather Statement | RAH | Granville, Person | 64 min |
| Jul 27, 12:25 AM EDT | Special Weather Statement | RAH | Vance, Warren | 65 min |
| Jul 27, 2:51 PM EDT | Special Weather Statement | RAH | Chatham, Harnett, Lee, Randolph | 84 min |
| Jul 27, 3:42 PM EDT | Heat Advisory | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 28 hr |
| Jul 27, 4:06 PM EDT | Special Weather Statement | RAH | Harnett | 39 min |
| Jul 27, 5:56 PM EDT | Special Weather Statement | RAH | Granville, Halifax, Person, Vance, Warren | 34 min |
| Jul 27, 6:16 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 29 min |
| Jul 27, 6:19 PM EDT | Severe Thunderstorm Warning | RAH | Person | 41 min |
| Jul 27, 6:32 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 58 min |
| Jul 27, 6:34 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange, Person | 41 min |
| Jul 27, 6:42 PM EDT | Areal Flood Advisory | RAH | Person | 3 hr |
| Jul 27, 6:47 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 43 min |
| Jul 27, 6:55 PM EDT | Special Weather Statement | RAH | Warren | 35 min |
| Jul 27, 7:05 PM EDT | Areal Flood Advisory | RAH | Forsyth, Guilford | 115 min |
| Jul 27, 7:16 PM EDT | Special Weather Statement | RAH | Durham, Granville, Orange | 29 min |
| Jul 27, 7:32 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 58 min |
| Jul 27, 7:39 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance, Warren | 51 min |
| Jul 27, 7:40 PM EDT | Flash Flood Warning | RAH | Warren | 3 hr |
| Jul 27, 7:43 PM EDT | Special Weather Statement | RAH | Alamance | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.